Alert archive / California / Flash Flood Warnings in 2013
Flash Flood Warning 65, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Sep 3, 2013, 4:28 PM PDT for Riverside County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2013, 4:28 PM PDT (23:28 UTC)
- Expired
- Sep 3, 2013, 6:30 PM PDT
- In force
- 2 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Riverside County, CA
The radar
The Santa Ana Mts radar (KSOX), 81 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 11.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1887 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
325 WGUS56 KSGX 032328 FFWSGX CAC065-040130- /O.NEW.KSGX.FF.W.0065.130903T2328Z-130904T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 428 PM PDT TUE SEP 3 2013 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA INCLUDING THE SILVER BURN AREA... * UNTIL 630 PM PDT * AT 418 PM PDT...DOPPLER RADAR INDICATED VERY HEAVY RAIN MOVING NORTH INTO THE SLIVER BURN AREA NEAR CABAZON. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CABAZON AND SNOW CREEK PRECAUTIONARY/PREPAREDNESS ACTIONS... WATERSHEDS BURNED IN 2013 WITHIN THE SILVER BURN AREA ARE PARTICULARLY SUSCEPTIBLE TO FLASH FLOODS AND DEBRIS FLOWS FROM THIS RAINSTORM. DWELLINGS...ROADS...TRAILS...AND CAMPGROUNDS LOCATED ALONG DRAINAGES WITHIN OR BELOW THE BURNED BASINS CAN BE IMPACTED BY FLASH FLOODS AND DEBRIS FLOWS. THIS INCLUDES...BUT IS NOT RESTRICTED TO...ALL DWELLINGS...ROADS...CAMPGROUNDS...AND INFRASTRUCTURE IN LOW LYING AREAS NEAR ONE HORSE CANYON AND JENSON CREEK. DWELLINGS DOWNSTREAM OF THE BURN AREA...INCLUDING THOSE IN THE MORONGO INDIAN RESERVATION...SNOW CREEK...HURLEY FLAT...TWIN PINES RANCH...MCMULLEN FLAT...MOUNT OAK BOYS RANCH...POPPET FLAT...AND PORTIONS OF BANNING SOUTH OF I-10 AND ADJACENT TO THE BURN AREA. IN ADDITION...ROADS THAT MAY BE AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...THOSE IN THE VICINITY OF BANNING IDYLLWILD ROAD...HIGHWAY 243...ESPERANZA AVENUE...ROADS IN THE MORONGO INDIAN RESERVATION SOUTH OF MARGARET AND ESTHER AVENUES...ROADS IN THE VICINITY OF POPPET FLATS ROAD...OLD IDYLLWILD ROAD...ELLIS DRIVE...TWIN PINES ROAD...GORGONIO VIEW ROAD...WONDERVIEW ROAD...VISTA GRADE ROAD OR FS 3S09...HALLS GRADE ROAD...SILVER CREEK DRIVE AND WOLFSKILL TRUCK TRAIL. FOR MORE INFORMATION ON POST-FIRE DEBRIS FLOWS AND WHAT TO DO IF YOU LIVE NEAR A RECENTLY BURNED AREA...GO TO LANDSLIDES.USGS.GOV/RESEARCH/WILDFIRE/ MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN DIEGO. && LAT...LON 3393 11684 3394 11665 3387 11664 3386 11683 $$ JAD
2 follow-up statements
521 WGUS76 KSGX 040003 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 503 PM PDT TUE SEP 3 2013 CAC065-040130- /O.CON.KSGX.FF.W.0065.000000T0000Z-130904T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ RIVERSIDE CA- 503 PM PDT TUE SEP 3 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM PDT FOR NORTH CENTRAL RIVERSIDE COUNTY INCLUDING THE SILVER FIRE AND PORTIONS OF THE BANNING PASS... AT 454 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE HEAVY RAIN PRODUCING THUNDERSTORMS NEAR BANNING. HEAVY RAIN HAS ENDED OVER THE SILVER BURN AREA...BUT RUNOFF AND DEBRIS FLOWS ARE STILL LIKELY OCCURRING. PORTIONS OF STATE ROUTE 60...THE I-10...AND STATE ROUTE 111 NORTH OF PALM SPRINGS MAY BE IMPACTED. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO CABAZON. PRECAUTIONARY/PREPAREDNESS ACTIONS... WATERSHEDS BURNED WITHIN THE SILVER BURN AREA ARE PARTICULARLY SUSCEPTIBLE TO FLASH FLOODS AND DEBRIS FLOWS FROM THIS STORM. DWELLINGS...ROADS...TRAILS...AND CAMPGROUNDS LOCATED ALONG DRAINAGES WITHIN OR BELOW THE BURNED BASINS CAN BE IMPACTED BY FLASH FLOODS AND DEBRIS FLOWS. THIS INCLUDES...BUT IS NOT RESTRICTED TO...ALL DWELLINGS...ROADS...CAMPGROUNDS...AND INFRASTRUCTURE IN LOW LYING AREAS NEAR ONE HORSE CANYON AND JENSON CREEK. DWELLINGS DOWNSTREAM OF THE BURN AREA...INCLUDING THOSE IN THE MORONGO INDIAN RESERVATION...SNOW CREEK...HURLEY FLAT...TWIN PINES RANCH...MCMULLEN FLAT...MOUNT OAK BOYS RANCH...POPPET FLAT...AND PORTIONS OF BANNING SOUTH OF I-10 AND ADJACENT TO THE BURN AREA. IN ADDITION...ROADS THAT MAY BE AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...THOSE IN THE VICINITY OF BANNING IDYLLWILD ROAD...HIGHWAY 243...ESPERANZA AVENUE...ROADS IN THE MORONGO INDIAN RESERVATION SOUTH OF MARGARET AND ESTHER AVENUES...ROADS IN THE VICINITY OF POPPET FLATS ROAD...OLD IDYLLWILD ROAD...ELLIS DRIVE...TWIN PINES ROAD...GORGONIO VIEW ROAD...WONDERVIEW ROAD...VISTA GRADE ROAD OR FS 3S09...HALLS GRADE ROAD...SILVER CREEK DRIVE AND WOLFSKILL TRUCK TRAIL. FOR MORE INFORMATION ON POST-FIRE DEBRIS FLOWS AND WHAT TO DO IF YOU LIVE NEAR A RECENTLY BURNED AREA...GO TO LANDSLIDES.USGS.GOV/RESEARCH/WILDFIRE/ TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN DIEGO. PLEASE REPORT FLASH FLOODING AND DAMAGE FROM FLASH FLOODS TO THE NATIONAL WEATHER SERVICE SAN DIEGO TWITTER AND FACEBOOK PAGES. && LAT...LON 3393 11684 3394 11665 3387 11664 3386 11683 $$ JAD
935 WGUS76 KSGX 040048 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 548 PM PDT TUE SEP 3 2013 CAC065-040049- /O.CAN.KSGX.FF.W.0065.000000T0000Z-130904T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ RIVERSIDE CA- 548 PM PDT TUE SEP 3 2013 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR THE BANNING PASS AREA OF NORTH CENTRAL RIVERSIDE COUNTY... RAIN HAS ENDED OVER THE AREA AND NO FURTHER THUNDERSTORM ACTIVITY IS EXPECTED. SOME MINOR PONDING OF WATER IS STILL POSSIBLE...BUT NO FURTHER FLASH FLOODING IS EXPECTED. LAT...LON 3393 11684 3394 11665 3387 11664 3386 11683 $$ JAD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 1:15 PM PDT, 3 hours 13 minutes earlier.
Area forecast discussion, Sep 3, 1:15 PM PDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 115 PM PDT TUE SEP 3 2013 .SYNOPSIS... MONSOON MOISTURE AND DAYTIME HEATING WILL CONTINUE TO GENERATE AFTERNOON AND EARLY EVENING THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS THIS WEEK. HIGH TEMPERATURES WILL BE 5 TO 10 DEGREES WARMER THAN NORMAL THIS WEEK...WITH LOCATIONS 10 MILES OR MORE INLAND ABOVE 95 TO 105. MARINE AIR AND PATCHY LATE NIGHT AND EARLY MORNING CLOUDS AND FOG WILL KEEP TEMPERATURES ALONG THE COASTAL STRIP CLOSER TO NORMAL. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... REMAINDER THIS AFTERNOON AND EVENING... WEST OF THE MOUNTAINS...TEMPERATURES ARE RUNNING ABOUT 5 DEGREES WARMER THAN MONDAY...OVER THE MOUNTAINS THEY ARE A FEW DEGREES HIGHER...OVER THE DESERTS A FEW DEGREES COOLER. THUNDERSTORMS HAVE NOT YET MATERIALIZED...STILL A COUPLE HOURS OF HEATING LEFT THIS AFTERNOON. DID LOWER THE POPS WEST OF THE RIDGE LINE AS TRANSPORT WINDS ARE OUT OF THE SOUTHWEST AND DO NOT EXPECT BACK BUILDING TO OCCUR. THUNDERSTORMS SHOULD DISSIPATE BY 1800 PDT. TONIGHT... STRATUS RETURN/REFORMATION/INLAND EXTENT...NAM4 CROSS SECTION ALONG THE COAST SUPPORTIVE BELOW 200 METERS/650 FEET MSL AND SO IS HAVING LESS/NO MID AND HIGH CLOUDS TONIGHT. PAIRED BACK THE INLAND EXTENT TO SHOW LEADING EDGE OF THE STRATUS/FOG WITHIN MILE OF THE COAST AND FROM CARLSBAD SOUTHWARD. WEDNESDAY... MODELS INDICATE AIR MASS DRIER...A FEW DEGREES WARMER...AND MORE STABLE...DUE TO TEMPORARY RIDGING AHEAD OF EASTERLY WAVE MOVING ACROSS MEXICO. BY WEDNESDAY AFTERNOON THE AXIS OF THIS EASTERLY WAVE PROGGED TO BE CROSSING THE SOUTHERN GULF OF CALIFORNIA. HAVE 1 TO 3 DEGREES WARMING IN FORECAST OVER TODAY AND POPS ABOUT HALF. WEDNESDAY NIGHT/THURSDAY... THE AXIS OF THE EASTERLY WAVE MOVES OUT TO LONGITUDE 115W BUT THE LOW OFF THE WASHINGTON/OREGON COAST IS ALSO PROGGED TO SHIFT INLAND. STREAMLINE ANALYSIS PLACES THE COL POINT IN THE VICINITY OF 32N 120W WITH DIVERGENT FLOW ACROSS SW CALIFORNIA. THIS LOWER CHANCES OF THUNDERSTORM DEVELOPMENT BUT DOES NOT COMPLETELY ELIMINATE THEM. BIG WEATHER MESSAGE WILL BE EVEN WARMER TEMPERATURES...AN AVERAGE 3 DEGREES ABOVE WEDNESDAY. THIS SHOULD PUT MOST INLAND VALLEY LOCATIONS CLOSE TO OR ABOVE 100 DEGREES....WITH MOUNTAIN TEMPERATURES RANGING FROM 95 TO 85...AND LOWER DESERTS 105 TO 110. FRIDAY THROUGH MONDAY... STILL MIGHT SEE AN INCREASE IN MID/HIGH CLOUDS THURSDAY NIGHT INTO FRIDAY FROM THE SOUTH...DEPENDS ON THE STRENGTH AND TRACK OF THE TROPICAL CYCLONE THAT IS LIKELY TO HAVE DEVELOPED BY THEN. DID CUT CUT BACK ON THE POPS WHICH DROPPED THE MENTION OF SHOWERS FOR THURSDAY NIGHT. STILL HAVE AFTERNOON/EARLY EVENING THUNDERSTORMS EACH DAY OVER THE MOUNTAINS AND DESERTS. ALSO FORECASTING A SLOW NORTHWARD AND SLIGHT EASTWARD/INLAND SPREAD OF NIGHT/MORNING STRATUS/FOG THROUGH THIS PERIOD. && .AVIATION... 032000Z...PATCHY STRATUS...WITH BASES AROUND 500 FT MSL AND TOPS NEAR 1000 FT MSL...WILL DEVELOP ALONG THE COAST LATE THIS EVENING...AND COULD PUSH AROUND 5 SM INLAND BY MID WED MORNING. LOW CLOUDS ARE EXPECTED TO REMAIN RIGHT ALONG THE COAST OR OFFSHORE. HOWEVER...VIS COULD LOWER AOB 1SM BR WHERE STRATUS NEARS TERRAIN. ANY STRATUS THAT DEVELOPS IS FORECAST TO CLEAR BY 16 UTC WED. OTHERWISE...ISOLATED TSTMS OVER MTNS AND DESERTS THIS AFTERNOON AND FEW/SCT HIGH CLOUDS THROUGH WED AFTN. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC/FIRE WEATHER...BALFOUR AVIATION/MARINE...JJT SHORT TERM WARNINGS...JAD
Hazardous weather outlook, Sep 3, 3:30 PM PDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 330 PM PDT TUE SEP 3 2013 CAZ055-056-058-060>062-041200- SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 330 PM PDT TUE SEP 3 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAINS AND DESERTS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS WITH BRIEF HEAVY RAINFALL AND ISOLATED FLASH FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS REQUESTED FOR THESE AREAS THIS AFTERNOON. CAZ048-041200- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- 330 PM PDT TUE SEP 3 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR VALLEYS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS WITH BRIEF HEAVY RAINFALL AND ISOLATED FLASH FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. CAZ042-043-050-057-041200- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN DIEGO COUNTY VALLEYS- SANTA ANA MOUNTAINS AND FOOTHILLS- 330 PM PDT TUE SEP 3 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL AREAS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. MOEDE
In the hours before
Local storm report, Sep 3, 4:14 PM PDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
414 PM PDT TUE SEP 03 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL IDYLLWILD-PINE COVE 33.75N 116.72W
09/03/2013 M0.50 INCH RIVERSIDE CA CO-OP OBSERVER
ROADS TURNED WHITE AND COVERED WITH HAIL.
&&
MANULITOThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 2:17 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Sep 3, 2:37 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Sep 3, 2:56 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 3 hr |
| Sep 3, 3:40 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Sep 3, 4:06 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.